Constipation (Opioid Induced)

Overview

This condition, also called OIC, is a temporary problem with the function of your bowels. It is an uncomfortable side-effect from taking certain drugs that contain opioids. These drugs are commonly taken to control pain.

Causes
Hydrocodone, oxycodone and morphine are some of the drugs that contain opioids. Opioids block pain, but they also bind to receptors in your gastrointestinal tract. They block secretions. They reduce the movement of your bowels. This interferes with digestion.

Symptoms
OIC can cause symptoms such as cramping and bloating. Your stools may be hard and dry. You may strain when you use the restroom, and you may not be able to empty your bowels completely.

Prevention and Treatment
You can help avoid OIC by drinking plenty of fluids and by increasing the amount of fiber you eat. It’s important to stay active. Daily exercise will help keep your bowels regular. Attempt a bowel movement daily. Try to do it at the same time every day. If these methods don’t help, your healthcare provider may recommend laxatives or other medications.

Subscribe to Newsletter

Get healthy news and solutions to your problems from our experts!